Make an appointment

Systematic Medication Therapy

The human eye is a delicately balanced, highly specialized organ. Even subtle changes in body chemistry can have a profound effect on its function. It comes as no surprise, therefore, that medications used to treat systemic or total body conditions can sometimes affect our eyes. This can range from mild annoyances to permanent vision loss.

As a group, allergy medications and antidepressants cause a decrease in tear production that can give a patient dry eye symptoms. Discontinuing the use or changing the medication, where possible, usually fixes the problem. Where the allergies are so severe that the medications cannot be discontinued, tear supplements (drops or gels) are generally helpful.

Steroid use can have serious effects on the eyes. While this is especially true for oral prednisone, inhalers and topical preparations are also a risk. They can cause glaucoma, cataracts, and increased susceptibility to infection. In diabetics, steriods can cause difficulties with maintaining control over blood sugar levels which in turn can make diabetic eye disease worse. Patients who are beginning steroid therapy should inform their eye doctors so that appropriate follow up eye care can be scheduled.

Certain medications used to treat Rheumatoid Arthritis, Lupus and other autoimmune disorders, can cause permanent damage to the fine vision part of the retina. Before initiating therapy with these agents your primary care physician will recommend baseline and follow-up eye examinations. The choice to begin and continue treatment with these medications is a balancing act between the potential benefit of the medication and its potential side effects. Regular screening is designed to pick up early damage before the patient develops symptoms. Although the damage cannot always be reversed, its progression can generally be halted by discontinuing the medication.

The package insert for many systemic medications includes cautions about the possible blurring of vision, risk of glaucoma or dry eye. Any questions you might have about the risk of a medication to your sight should be taken up with your primary care doctor first. When necessary, an eye examination can be performed, taking into account the benefits of the medication relative to the risk to the eye.

Facebook IconTwitter IconGoogle Plus LogoInstagram IconPinterest Icon